Alert archive / Puerto Rico / Flash Flood Warnings in 2014

Flash Flood Warning 15, NWS JSJ

August 23, 2014

NWS JSJ issued this flash flood warning at Aug 23, 2014, 2:58 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2014, 2:58 PM CDT (19:58 UTC)
Expired
Aug 23, 2014, 6:00 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 52 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

730 
WGCA52 TJSJ 231958
FFWSJU
PRC017-039-091-101-107-145-232300-
/O.NEW.TJSJ.FF.W.0015.140823T1958Z-140823T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
358 PM AST SAT AUG 23 2014

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     BARCELONETA
     CIALES
     MANATI
     MOROVIS
     OROCOVIS
     VEGA BAJA

* UNTIL 700 PM AST

* AT 353 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
PERSISTENT HEAVY RAINFALL ALONG THE RIO GRANDE DE MANATI BASIN AND 
CONTINUED TO RAIN. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL 
CONTINUE TO AFFECT THE WARNED AREA THROUGH THIS EVENING. SHARP RISES 
ON THE RIO GRANDE DE MANATI...RIO BAUTA AND RIO OROCOVIS AND 
ASSOCIATED TRIBUTARIES CAN BE EXPECTED WITHIN THE FEW NEXT HOURS AS 
SIGNIFICANT RUNOFF FROM THE HEAVY RAINFALL WILL RAPIDLY REACH THE 
BASIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1849 6652 1847 6646 1820 6636 1818 6640
      1818 6653 1834 6655 1835 6653 1839 6653
      1841 6655 1849 6656

$$

ER/RAM

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:31 PM CDT, 27 minutes earlier.

Area forecast discussion, Aug 23, 2:31 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
331 PM AST SAT AUG 23 2014

.SYNOPSIS...MOIST SOUTHERLY FLOW WILL CONTINUE BRINGING ACTIVE
WEATHER ACROSS PUERTO RICO TONIGHT THROUGH SUNDAY. DRIER WEATHER
EXPECTED MONDAY.

&&

.DISCUSSION...VERY ACTIVE WEATHER ONCE AGAIN THIS AFTERNOON OVER
PUERTO RICO...WITH SEVERAL URBAN FLOOD ADVISORIES AND EVEN FLASH
FLOOD WARNINGS. RAINFALL BETWEEN 3 TO 5 INCHES HAS FALLEN IN SOME
AREAS. SOILS ARE SATURATED FROM YESTERDAYS RAINFALL AND CONTINUE TO
RAIN HEAVY AT TIMES IN THE SAME AREAS. A SLIGHT IMPROVEMENT ON
THESE CONDITIONS EXPECTED LATE TONIGHT. LATEST GFS COMPUTER MODEL
CONTINUES TO INDICATE PW VALUES OF AROUND 2.2 LINGERING OVER THE
REGION THROUGH SUNDAY AFTERNOON. THEREFORE...THE FLASH FLOOD WATCH
WHICH WAS IN EFFECT THROUGH 5 PM AST THIS AFTERNOON...WAS EXTENDED
THROUGH 4 AM SUNDAY...AND WILL NOT BE SURPRISE IF IS EXTENDED
FURTHER IN TIME...AS SOILS CONTINUE SATURATED AND RIVERS AT HIGH
LEVELS. HOWEVER...WAS CANCELED FOR THE U.S. VIRGIN ISLANDS AS
DRIER AIR HAS MOVED ACROSS THE ISLANDS. A DRIER AIR MASS IS
EXPECTED TO ENCOMPASS THE LOCAL REGION MONDAY....WITH A SIGNIFICANT
IMPROVEMENT ON WEATHER CONDITIONS.

&&

.AVIATION...NRMS SHRA/TSRA CONT ALL PR THIS AFT SPCLLY TJPS/TJSJ WI
MVFR/OCNL IFR AND WDSPRD OBSCD MTNS. SHRA/TSRA DECR TO ISOLD/SCT
OVERNIGHT AND CONT SUNDAY AND DECR MVFR/IFR COND. WIND BLO FL100 SSE
20-35 KT BCMG SE 12-20 KT TONITE AND 10-15 KT SUNDAY.

&&

.MARINE...SEAS UP TO 6 FEET AND WINDS UP TO 20 KNOTS ARE EXPECTED
TO CONTINUE THROUGH TONIGHT. SMALL CRAFT SHOULD CONTINUE TO
EXERCISE CAUTION.

&&

.HYDROLOGY...VERY HEAVY RAIN CONTINUES OVER THE LOCAL AREA. FLASH
FLOOD WATCH EXTENDED THROUGH 4 AM SUNDAY FOR ALL PUERTO RICO.
REFER TO LATEST PRODUCTS FROM WFO SAN JUAN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  87  78  89 /  30  30  30  20
STT  78  88  79  90 /  40  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 5 PM AST THIS AFTERNOON FOR CENTRAL
     INTERIOR-CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-
     NORTH CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN
     JUAN AND VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN
     INTERIOR.

VI...FLASH FLOOD WATCH UNTIL 5 PM AST THIS AFTERNOON FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

COASTAL WATERS...
     SMALL CRAFT ADVISORY UNTIL 6 PM AST THIS EVENING FOR ATLC WATERS
     OF PUERTO RICO AND USVI FROM 10NM TO 19.5N.

&&

72/71
Hazardous weather outlook, Aug 23, 4:47 AM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
547 AM AST SAT AUG 23 2014

AMZ710>745-PRZ001>013-241000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
547 AM AST SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 PM AST TODAY. PLEASE
REFER TO FLOOD WATCH MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF FLOODING AND RAINFALL AMOUNTS GREATER THAN 3 INCHES
WOULD BE GREATLY APPRECIATED. SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-241000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
547 AM AST SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 PM AST TODAY. PLEASE
REFER TO FLOOD WATCH MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF FLOODING AND RAINFALL AMOUNTS GREATER THAN 3 INCHES
WOULD BE GREATLY APPRECIATED. SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 23, 1:53 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
253 PM AST SAT AUG 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     FLASH FLOOD      CAGUAS                  18.23N 66.04W
08/23/2014                   CAGUAS             PR   EMERGENCY MNGR

            RIO CAGUITAS WAS REPORTED OUT OF ITS BANKS.

&&

FCASTRO
Special weather statement, Aug 23, 2:25 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
325 PM AST SAT AUG 23 2014

PRC007-021-025-035-041-045-061-063-105-127-129-135-139-232015-
BAYAMON PR-CAGUAS PR-CAYEY PR-CIDRA PR-COMERIO PR-GUAYNABO PR-
GURABO PR-NARANJITO PR-SAN JUAN PR-SAN LORENZO PR-TRUJILLO ALTO PR-
AGUAS BUENAS PR-TOA ALTA PR-
325 PM AST SAT AUG 23 2014

AT 320 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
LINE STRONG THUNDERSTORMS OVER CIDRA AND CAGUAS...PRODUCING
TORRENTIAL RAINFALL...DANGEROUS LIGHTNING...AND ESTIMATED STRONG
GUSTY WINDS OF 30 TO 40 MPH...MOVING NORTH AROUND 20 MPH. THIS LINE
OF STORMS WILL MOVE OVER THE AGUAS BUENAS AND SAN JUAN METRO AREA IN
AROUND 15-20 MINUTES.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RAPID RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD
WATERS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.
Special weather statement, Aug 23, 2:33 PM CDT, 25 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
325 PM AST SABADO 23 DE AGOSTO DE 2014

PRC007-021-025-035-041-045-061-063-105-127-129-135-139-232015-
BAYAMON PR-CAGUAS PR-CAYEY PR-CIDRA PR-COMERIO PR-GUAYNABO PR-
GURABO PR- NARANJITO PR-SAN JUAN PR-SAN LORENZO PR-
TRUJILLO ALTO PR-AGUAS BUENAS PR-TOA ALTA PR-
325 PM AST SABADO 23 AGOSTO DE 2014

A LAS 3:20 PM AST...METEOROLOGOS DEL SERVICIO NACIONAL DE
METEOROLOGIA DETECTO UNA LINEA DE FUERTES TRONADAS SOBRE CIDRA Y
CAGUAS...PRODUCIENDO LLUVIAS TORRENCIALES...PELIGROSOS  RAYOS...
RAFAGAS FUERTES DE VIENTO DE 30 A 40 MPH...MOVIENDOSE AL OESTE A 20
MPH. ESTA LINEA SE MOVERA SOBRE  AGUAS BUENASY SAN JUAN METRO
AREA EN APROXIMADAMENTE 15-20 MINUTOS.

FUERTES LLUVIAS PUDIERAN INUNDAR AREAS BAJAS TALES COMO ZANJAS Y
AREAS BAJO PUENTES. EVITE ESTAS AREAS Y NO CRUZE CARRETERAS
INUNDADAS YA QUE ESTAS PUDIERAN ESTAR SOCAVADAS. LOS NIVELES DE LOS
ARROYOS Y RIOS TAMBIEN PUDIERA CRECER RAPIDAMENTE...MUEVASE A
TERRENO MAS ALTO SI SE VE AMENZADADO POR LAS AGUAS DE UNA
INUNDACION.

RELAMPAGOS INTENSOS SE ESTA REPORTADO CON ESTA TORMENTA. SI ESTA EN
EL EXTERIOR...MANTENGASE ALEJADO DE OBJETOS ALTOS COMO LOS ARBOLES.
MUEVASE AL INTERIOR DE SER POSIBLE. DE ENCONTRARSE EN UN LUGAR
SEGURO MANTENGASE ALEJADO DE PUERTAS Y VENTANAS Y EVITE USAR LOS
TELEFONOS SALVO EN CASO DE EMERGENCIA.

ER/JAE
Local storm report, Aug 23, 2:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
350 PM AST SAT AUG 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HEAVY RAIN       CAYEY                   18.12N 66.16W
08/23/2014  M0.00 INCH       CAYEY              PR   EMERGENCY MNGR

            A MUDSLIDE WAS REPORTED OVER ROAD PR-1 WITH INTERSECTION
            WITH ROAD PR-7722.

&&

FCASTRO

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:21 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 23, 9:19 AM CDTAreal Flood AdvisoryJSJ6 hr
Aug 23, 10:07 AM CDTAreal Flood AdvisoryJSJ5 hr
Aug 23, 10:38 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 23, 11:11 AM CDTFlash Flood WarningJSJ6 hr
Aug 23, 11:37 AM CDTAreal Flood AdvisoryJSJ9 hr
Aug 23, 12:14 PM CDTAreal Flood AdvisoryJSJ6 hr
Aug 23, 12:56 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 23, 2:05 PM CDTFlash Flood WarningJSJ6 hr
Aug 23, 2:18 PM CDTSpecial Marine WarningJSJ102 min
Aug 23, 2:36 PM CDTAreal Flood AdvisoryJSJ10 hr
Aug 23, 2:51 PM CDTAreal Flood AdvisoryJSJ4 hr
Aug 23, 3:17 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 23, 3:20 PM CDTAreal Flood AdvisoryJSJ5 hr
Aug 23, 3:24 PM CDTFlash Flood WarningJSJ3 hr
Aug 23, 6:08 PM CDTAreal Flood AdvisoryJSJ112 min
Aug 23, 6:14 PM CDTFlash Flood WarningJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.